Texas, 2008Flash Flooding in Texas, September 10 to 12, 2008
September 10 to 12, 2008 · NWS MAF · 8 events in 5 counties and zones
A series of mid-level shortwave troughs embedded in southwest flow aloft moved across southwest Texas and southeast New Mexico. 75, with a nearly moist adiabatic profile through 6 km.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of mid-level shortwave troughs embedded in southwest flow aloft moved across southwest Texas and southeast New Mexico. Precipitable water from the morning sounding at KMAF showed values near 1.75, with a nearly moist adiabatic profile through 6 km. Heavy rain developed from Brewster County northeast through the Western Low Rolling Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 10, 11:47 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 10, 11:47 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT WED SEP 10 2008
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
REGIONAL RADAR IMAGERY SHOWS A LARGE AREA OF LIGHT RAIN WITH
EMBEDDED MODERATE TO HEAVY RAIN SHOWERS MOVING ACROSS THE
PERMIAN BASIN AND THE LOWER TRANS PECOS OF WEST TEXAS. WIDESPREAD
IFR CEILINGS ARE IN PLACE ACROSS THE WEST TEXAS TERMINALS...WITH
VISIBILITY READINGS GENERALLY IN THE VFR CATEGORY. EXPECT IFR
CEILINGS WITH MVFR/VFR VISIBILITIES IN OCCASIONAL LIGHT RAIN
THROUGH THE NEXT 24 HOURS. FOR KCNM AND KHOB IN NEW MEXICO
EXPECT MAINLY MVFR CEILINGS THROUGH LATE TONIGHT WITH PROB30 GROUP
FOR IFR CEILINGS IN LIGHT RAIN AND FOG LATE TONIGHT AND THURSDAY
MORNING. WINDS WILL BE LIGHT THIS AFTERNOON BUT BECOME
SOUTHEASTERLY AROUND 10 MPH BY THIS EVENING AT MOST SITES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
MARFA PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.
&&
12Hazardous weather outlook, Sep 10, 4:38 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 AM CDT WED SEP 10 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
538 AM CDT WED SEP 10 2008 /438 AM MDT WED SEP 10 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY AND TONIGHT. THE
BEST CHANCE OF RAIN WILL GENERALLY EXTEND FROM THE PERMIAN BASIN
TO THE BIG BEND REGION AND PRESIDIO VALLEY. HEAVY RAINFALL WILL
BE POSSIBLE TODAY...ESPECIALLY ACROSS THE LOWER TRANS PECOS
REGION...THE DAVIS MOUNTAINS...THE BIG BEND...THE MARFA PLATEAU
AND THE PRESIDIO VALLEY...WHERE A FLASH FLOOD WATCH IS IN EFFECT.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE
STRONGEST STORMS.
RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL
WILL LIKELY AGGRAVATE THE ONGOING FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS AGAIN THROUGH THE WEEKEND.
LOCALLY HEAVY RAINFALL MAY RESULT IN ADDITIONAL FLOODING.
RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR
RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER
RELEASES FROM THE LUIS LEON RESERVOIR AND AREAS OF RAINFALL. MANY
LOCATIONS ALONG THE RIO GRANDE ARE EXPECTED TO REMAIN ABOVE FLOOD
STAGE.
.SPOTTER INFORMATION STATEMENT...
LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF
THE LATEST FLOOD WARNINGS AND FORECAST.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Pecos
- When
- September 10, 1:06 PM CST to 3:06 PM CST
- Where
- Pecos County, 2.46 mi SW of Girvin to 8.3 mi NNE of Bakersfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.059, -102.414
At 1306 CST, local law enforcement reported FM2886 was closed at I-10. Up to 2 1/2 feet of water was covering the roadway. At 1320 CST, law enforcement also reported Hwy 305 closed with water covering the road and Hwy 1901 impassable/closed.
Flash Flood, Upton
- When
- September 10, 1:20 PM CST to 3:20 PM CST
- Where
- Upton County, 0.3 mi NNE of Mc Camey Upton Co Ar to 1.05 mi ENE of Mc Camey Upton Co Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.124, -102.218
At 1320 CST, local law enforcement reported that Hwy 305 south of McCamey was closed due to water flowing over the roadway.
Flash Flood, Pecos
- When
- September 10, 3:23 PM CST to 5:40 PM CST
- Where
- Pecos County, 0.67 mi W of Iraan to 1.99 mi SW of Iraan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.919, -101.891
At 1323 CST, local law enforcement reported that multiple roads in Iraan were closed due to high water flowing across them.
Flash Flood, Pecos
- When
- September 10, 10:55 PM CST to September 11, 12:30 AM CST
- Where
- Pecos County, Sheffield to 1.8 mi ENE of Sheffield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.670, -101.830
At 2255 CST, local law enforcement in Sheffield reported several high water rescues in progress in and around Sheffield.
Flash Flood, Pecos
- When
- September 11, 1:40 AM CST to 4:00 AM CST
- Where
- Pecos County, Sheffield to 1.57 mi NE of Sheffield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.670, -101.830
At 0140 CST, local law enforcement continued to report ongoing high water rescues in the community of Sheffield.
Flash Flood, Gaines
- When
- September 11, 6:58 PM CST to September 12, 12:00 AM CST
- Where
- Gaines County, Seagraves to 0.61 mi NW of Seagraves Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -102.550
Local law enforcement reported multiple stranded vehicles along Hwy 385N near Seagraves and Seminole due to high water flowing across roadways.
Flash Flood, Andrews
- When
- September 11, 11:40 PM CST to September 12, 12:40 AM CST
- Where
- Andrews County, 1.62 mi NW of Andrews to 0.79 mi SSW of Andrews
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.334, -102.573
At 2340 CST, local law enforcement reported some flooding of city streets in the community of Andrews. Barricades were setup along low water crossing were roadways were covered with flowing water.
Flash Flood, Dawson
- When
- September 12, 12:26 AM CST to 4:22 AM CST
- Where
- Dawson County, Lamesa to 2.53 mi SSE of Lamesa
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.730, -101.950
At 0422 CST, a deputy reported that SH349 was flooded south of Lamesa. He was in the progress of putting up barricades.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Utah, September 10, 20082 deaths · 2 injured · 1 event
- Heat in Nevada, September 10, 20081 death · 1 event
- Hail and Damaging Winds in Arizona, September 10, 2008$217,000 · 70 kt wind · 6 events
- Flash Flood in North Carolina, September 10, 2008$100,000 · 1 event
- Flash Flooding in Georgia, September 10, 2008$20,000 · 2 events
- Damaging Wind in Florida, September 10, 2008$3,000 · 52 kt wind · 3 events
- Hail in Arizona, September 10, 20080.88 in hail · 2 events
- Flash Flood in Georgia, September 10, 2008$3,000 · 1 event
- Waterspout in Lake Michigan, September 10, 20081 event
- Damaging Wind in Florida, September 10, 200855 kt wind · 1 event
- Funnel Cloud in Wyoming, September 10, 20081 event
- Wildfire in California, September 10 to 30, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133973, 133993, 133996, 134000, 134008, 134017, 134022, 134029.